Alabama, 2008

Drought in Alabama, October 1 to 31, 2008

October 1 to 31, 2008 · NWS BMX · 2 events in 2 counties and zones

A typically dry month of October led to the continuation of Severe (D2) Drought conditions for a small portion of northeast Alabama, including portions of Cherokee and Cleburne Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A typically dry month of October led to the continuation of Severe (D2) Drought conditions for a small portion of northeast Alabama, including portions of Cherokee and Cleburne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 30, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 30, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 PM CDT TUE SEP 30 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

CURRENT TEMPERATURES AND DEW POINTS GENERALLY RUNNING MUCH WARMER
THAN CURRENTLY FORECAST AND BIG ADJUSTMENTS HAVE BEEN MADE TO THESE
FIELDS BASED ON OBSERVATIONS. THESE HOURLIES WILL CONTINUE TO BE
PROBLEMATIC OVERNIGHT AS COLDER AND DRIER AIR FILTERS IN FROM THE
NORTH. MAIN THEME OF THE FORECAST DOES REMAIN UNBLEMISHED AS COLD
FRONT CONTINUES TO WORK SOUTHWARD ACROSS CENTRAL ALABAMA. SOME
VERTICAL DEVELOPMENT NOTED ON THE CLOUDS AT SUNSET...BUT
OVERALL...CLOUDS ARE HAVING A DIFFICULT TIME HOLDING TOGETHER.
OVERNIGHT LOWS SHOULD STILL BE COOLER IN MOST PLACES BY MORNING WITH
UPPER 40S AND LOW 50S EXPECTED. TEMPS DOWN SOUTH SHOULD ONLY MANAGE
UPPER 50S AND LOWER 60S. MUCH COOLER AIR IS ON ITS WAY AND WILL MAKE
CONDITIONS FEEL MORE LIKE FALL.

75

PREVIOUS DISCUSSION...FRONTAL PASSAGE IS EXPECTED TO OCCUR TONIGHT
ACROSS CENTRAL ALABAMA. TEMPERATURES BEHIND THE FRONT ARE EXPECT TO
DROP BELOW NORMAL AND REMAIN THERE AT LEAST THROUGH THE END OF THE
WEEK. TEMPERATURES WILL BE SLOWLY INCREASING BACK TO NEAR NORMAL
OVER THE WEEKEND. FORECAST WILL REMAIN DRY UNTIL POSSIBLY TUESDAY OF
NEXT WEEK.

FORECAST WISE...NEW MOS NUMBERS CAME IN SLIGHTLY COOLER THAN THE
PREVIOUS RUN. JUST TWEAKED TEMPERATURES A TAD BUT NOTHING REALLY
SIGNIFICANT. FORECAST CONTINUES TO BE A BLEND OF THE OPERATIONAL
AND ENSEMBLE MOS.

10/ARM

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED THROUGH 06Z TOMORROW.  DRIER AIR
FILTERING INTO THE AREA SHOULD PREVENT ANY FOG OVERNIGHT.  NORTHERLY
WINDS WILL INCREASE TOMORROW...GENERALLY AROUND 11 KNOTS WITH HIGHER
GUSTS. WIND WILL DIMINISH AGAIN AFTER SUNSET TOMORROW.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 30, 6:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT TUE SEP 30 2008

ALZ011>015-017>050-020100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cherokee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought, Cleburne

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134487, 134488.